Alert archive / Maryland / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Wakefield, VA

May 22, 2001Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2001, 6:29 PM EDT for Dorchester County, Maryland. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 6:29 PM EDT (22:29 UTC)
Expired
May 22, 2001, 6:45 PM EDT
In force
16 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

What was reported inside it

TimeReportWhereRemark
May 22, 6:35 PM EDTHail 1Vienna, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 222229
SVRAKQ
MDC019-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
629 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 645 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BUCKTOWN...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  LINKWOOD AT 635 PM
  VIENNA AND SECRETARY AT 640 PM
  BROOKVIEW AND ELDORADO AT 645 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THOAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

$$

CULLEN
&&
LAT...LON 3848 7610 3836 7594 3856 7570 3868 7588

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:20 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 22, 5:20 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
520 PM EDT TUE MAY 22 2001

UPDATED CURRENT ZONE PACKAGE TO ADD NE NC CTYS TO SVR TSTM WATCH
276....OTHERWISE LEFT UNCHANGED.
.................................................................
INSTABILITY AXIS LOCATED SE-NW ACRS CWA WITH MAX CAPE RIC-CHO THIS
AFTN.  REAL FNT MAKING SLOW MOVEMENT ENE WITH CONVECTION INCREASING
OVR SW.  BASED ON WATCH WL MENTION SVR WRN ZNS TNGT.  NOT IMPRESSED
WITH SVR POTENTIAL OVR DELMARVA SO WL TONE WORDING DOWN THERE. FNT
SHLD BE TO COAST BY 12Z WITH UPR LOW CUTOFF OVR CNTRL U.S. UPR TROF
SHLD EJECT MINOR VORT LOBES THRU EARLY FRI WITH NEXT FNT EXPECTED
ATTM BY WEEKS END. AVN VERY AGRESSIVE WITH OMEGA THURS NIGHT/FRI AND
NOT SURE IF THIS IS REALITY ESPECIALLY WITH TEMPS NOT AS WARM.
WITH THAT MAKING SOME CHGS TO POPS/TEMPS THRU ALL PDS BUT NOTHING
MAJOR.

FCSTID = 71
SBY   58  76  54  70 /  60  30   0   0
OXB   58  71  54  68 /  60  30   0   0
ECG   65  80  60  80 /  60   0   0  30
ORF   64  76  60  80 /  50  20   0  30
PHF   60  79  55  75 /  60   0   0  30
AKQ   65  80  58  78 /  60   0   0  40
RIC   57  79  54  78 /  60   0   0  50
FVX   65  80  58  78 /  60   0   0  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN/HOULE

In the hours before

Special weather statement, May 22, 1:55 PM EDT, 4 hours 34 minutes before
MDZ021>025-VAZ048-049-060>094-221730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT
FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE
TIDEWATER REGION AND LOWER EASTERN SHORE.

AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH
CAROLINA AND VIRGINIA BORDER.  EVENTUALLY THE THUNDERSTORM THREAT
WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY
BE ISSUED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

SCHUMANN
Local storm report, May 22, 3:03 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
303 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0k255 PM    MINERAL                   VA   1.00 INCH HAIL
05/22/01   LOUISA                         REPORTED BY MINERAL POST
                                          OFFICE.
Special weather statement, May 22, 4:30 PM EDT, 1 hour 59 minutes before
MDZ021>025-VAZ048-049-060>094-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 276 IS IN EFFECT UNTIL 1100 PM EDT
FOR THE FOLLOWING AREAS...ALL NORTHEAST NORTH CAROLINA...INCLUDING
CURRITUCK OUTER BANKS.

AT THIS TIME THE FAVORED LOCATION FOR THUNDERSTORMS TO ENTER
NORTHEAST NORTH CAROLINA WILL BE FROM THE SOUTH INTO BERTIE COUNTY
AND NORTHEST ACROSS ALBEMARLE SOUND.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

HOULE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:57 PM EDTSevere Thunderstorm WarningAKQDorchester33 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningAKQDorchester36 min
May 22, 7:54 PM EDTTornado WarningAKQSomerset21 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.